West Virginia, 2017

Hail in West Virginia, March 26, 2017

March 26, 2017 · NWS RLX · 1 event in 1 county or zone

A surface and upper level low pressure system moved through the Lower Ohio River Valley toward the Great Lakes during the afternoon of March 26. This resulted in several rounds of showers and thunderstorms moving through.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A surface and upper level low pressure system moved through the Lower Ohio River Valley toward the Great Lakes during the afternoon of March 26. This resulted in several rounds of showers and thunderstorms moving through. Overall, any thunderstorms remained weak, but one did briefly pulse up resulting in some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 26, 3:00 PM EST, 52 minutes earlier.

Area forecast discussion, Mar 26, 3:00 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
400 PM EDT Sun Mar 26 2017

.SYNOPSIS...
Active, mild pattern continues in a parade of southern stream
systems. One crosses this evening, followed by another Monday
night and Tuesday, and then again Thursday through Friday.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 2 PM Sunday...

The remainder of the afternoon will tell what comes of a
negatively tilted trough axis pivoting through the middle Ohio
Valley, and the left front exit region of a strong jet on the
back side of the trough coming in close proximity of the
diffluent area ahead of the trough axis.

So far, only small breaks in the cloud cover have limited
surface heating. Heating was more evident farther south, beneath
and behind the upper level trough axis, where the first
thunderstorms were firing up in eastern Kentucky early this
afternoon. The WRFs appear to have this pegged as the beginning
of the main shower/thunderstorm activity crossing the area this
afternoon into this evening, as the categorical PoPs in the
forecast depict.

The low level reflection of the upper level trough is a warm
occlusion that will push through the area tonight. Loss of
daytime heating should end the thunderstorm threat tonight,
while the last of the showers should end once the occlusion
pushes through. Compromised between the faster GFS, HRRR and
RUC, and slower NAM and WRFs in winding down the precipitation
overnight tonight. Models depict morning stratus where the
surface occlusion stalls over the middle Ohio Valley on Monday.

The next short wave trough brings an increasing chance for
showers and thunderstorms from the southwest late Monday.

Used a blend of near term guidance for temperatures and dew
points, which did not bring up any major changes from the
previous forecast.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 4 PM Sunday...

Upper level southern stream short wave trough crosses Monday
night and Tuesday, bringing the next round of showers and
thunderstorms. However, the timing of the system is such that
the strongest thunderstorms will be to the west of the forecast
area Monday afternoon, and then to the east on Tuesday
afternoon.

The system pulls out Tuesday afternoon and evening, but is
likely to leave low level moisture behind in the form of stratus
overnight Tuesday night into Wednesday morning. High pressure
sails across to the north of the area Wednesday, followed by a
southeast flow developing in its wake by Thursday morning,
beneath an upper level ridge.

Temperatures close to central guidance and remaining above
normal, even in the wake of the system midweek.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 4 PM Sunday...

The next southern stream upper level low approaches Thursday
through Friday, before passing north of the area Friday night.
This brings a surface warm front, along with an initial round
of rain or rain showers, Thursday afternoon and evening.

The surface cold front crosses Friday evening, as the surface
low passes north of the area Friday night. Models have come in
good agreement on this system. Showers and thunderstorms are
most likely Friday into Friday night, but with the typical
downslope shadow effect west of the mountains Friday in strong
south to southeast flow in the warm sector ahead of the cold
front.

Northwest flow behind the system may bring upslope rain showers
in and near the WV mountains on Saturday, with the latter part
of next weekend more likely to bring dry weather. However,
models are not too divergent on timing of yet another southern
upper level low approaching late next Sunday.

Temperatures close to central guidance and lower than the MEX.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
As of 2 PM Sunday...

A weak warm occlusion and upper level trough will continue
bringing bands of showers through the area into this evening.
Thunder is most likely to accompany these showers later this
afternoon into this evening, especially in the middle Ohio
Valley versus the central Appalachians. Brief MVFR conditions
are possible in any of these showers and, of course, a heavier
thunderstorm can always bring brief IFR conditions.

The precipitation will diminish overnight tonight given the loss
of diurnal heating, along with the causative upper level system
moving out of the area. While areas of fog are possible where
rain occurs, 15 to 20 kts of flow just above the surface should
keep widespread IFR fog from becoming an issue. However, early
morning IFR stratus is likely where it rains the most and a
surface boundary stalls out, across the middle Ohio Valley. Have
persistent stratus coded up for PKB overnight and Monday
morning, and for CKB Monday morning.

The rest of Monday morning and early afternoon will bring dry
VFR weather, with at most a 4-6kft stratocu deck.

Gusty south to southwest surface flow early on will tend to
diminish later this afternoon, although gusts will remain
possible in showers, and any thunderstorm can bring strong wind
gusts, especially over the middle Ohio Valley later this
afternoon. Otherwise surface flow will become light south
tonight, and then light and variable on Monday. Light to
moderate south to southwest flow aloft this afternoon into
tonight will become moderate west to southwest early Monday
morning, and then gradually become light southwest during the
day on Monday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: Medium

ALTERNATE SCENARIOS: May need TEMPO IFR in thunderstorms later
this afternoon into this evening. There may be a bit more or
less MVFR / IFR ceilings and visibilities overnight tonight and
Monday morning and timing of improvement on Monday may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
BKW CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
PKB CONSISTENCY  M    H    H    H    H    M    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L

AFTER 18Z MONDAY...
Brief IFR possible in thunderstorms Monday night and Tuesday.

&&

.EQUIPMENT...
Radar site KRLX has a faulty component that is leading to higher
reflectivities than what should be observed at times. A part is
on order and will be replaced as soon as it arrives. Keep this
in mind since there is marginal potential for severe weather
into this evening.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM
NEAR TERM...TRM
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...TRM

EQUIPMENT...TRM
Hazardous weather outlook, Mar 26, 2:05 AM EST, 13 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
305 AM EDT Sun Mar 26 2017

VAZ003-004-WVZ032>034-039-040-515>526-270715-
Dickenson-Buchanan-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
305 AM EDT Sun Mar 26 2017

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-083>087-WVZ005>007-013>015-024>027-
270715-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Jackson OH-
Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-Lincoln-Putnam-
Kanawha-Mingo-Logan-Boone-Clay-
305 AM EDT Sun Mar 26 2017

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of central West Virginia, southern
West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Some thunderstorms today may require severe and/or flash flooding
warnings.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ076-WVZ008>011-016>020-028>031-270715-
Washington-Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-
305 AM EDT Sun Mar 26 2017

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia and northern West Virginia.

.DAY ONE...Today and Tonight.

Some thunderstorms today may require flash flooding warnings.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 26, 1:42 PM EST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Charleston WV
242 PM EDT SUN MAR 26 2017

KYZ102-103-105-WVZ005-261915-
Boyd-Carter-Lawrence-Wayne-
242 PM EDT SUN MAR 26 2017

...A STRONG THUNDERSTORM WILL AFFECT BOYD...NORTH CENTRAL LAWRENCE...
SOUTHEASTERN CARTER AND NORTHWESTERN WAYNE COUNTIES...

At 241 PM EDT, a strong thunderstorm was located over Denton, or 8
miles southeast of Grayson, moving northeast at 35 mph.

Winds in excess of 40 mph and small hail are possible with this
storm.

Locations impacted include...
Cannonsburg, Kenova, Catlettsburg, Webbville, Durbin, Denton, Rush,
Burnaugh, Lockwood, Willard, Buchanan and Mavity.

This includes Interstate 64 in Kentucky between mile markers 183 and
191.

LAT...LON 3815 8285 3826 8294 3844 8262 3827 8250
TIME...MOT...LOC 1841Z 238DEG 32KT 3824 8285

25
Special weather statement, Mar 26, 2:14 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Charleston WV
314 PM EDT SUN MAR 26 2017

OHZ086-087-261930-
Gallia-Lawrence-
314 PM EDT SUN MAR 26 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GALLIA AND EAST
CENTRAL LAWRENCE COUNTIES...

At 314 PM EDT, a strong thunderstorm was located 8 miles east of Lake
Vesuvius, moving northeast at 40 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Waterloo and Aid.

LAT...LON 3887 8227 3870 8219 3869 8219 3864 8217
      3854 8249 3867 8256
TIME...MOT...LOC 1914Z 233DEG 39KT 3864 8247

25
Special weather statement, Mar 26, 2:34 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Charleston WV
334 PM EDT SUN MAR 26 2017

OHZ086-087-WVZ006-007-262000-
Gallia-Lawrence-Mason-Cabell-
334 PM EDT SUN MAR 26 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL GALLIA...
SOUTHEASTERN LAWRENCE...SOUTHWESTERN MASON AND NORTHERN CABELL
COUNTIES...

At 332 PM EDT, a strong thunderstorm was located over Proctorville,
moving northeast at 35 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Proctorville, Barboursville, Crown City, Athalia, Pea Ridge, Green
Bottom and Ashton.

This includes Interstate 64 in West Virginia between mile markers 11
and 22.

LAT...LON 3866 8218 3849 8205 3848 8206 3837 8239
      3849 8247
TIME...MOT...LOC 1932Z 236DEG 30KT 3845 8240

25
Special weather statement, Mar 26, 2:39 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
339 PM EDT SUN MAR 26 2017

OHZ085-086-WVZ007-008-262015-
Meigs-Gallia-Jackson-Mason-
339 PM EDT SUN MAR 26 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MEIGS...EAST
CENTRAL GALLIA...NORTHERN MASON AND WEST CENTRAL JACKSON COUNTIES...

At 339 PM EDT, a strong thunderstorm was located over Gallipolis,
moving northeast at 45 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Point Pleasant, Gallipolis, Racine, New Haven, Syracuse, Hartford
City, Henderson, Cottageville, Mount Alto, Gallopolis Ferry and
Letart.

LAT...LON 3871 8221 3881 8229 3907 8193 3885 8178
TIME...MOT...LOC 1939Z 230DEG 42KT 3879 8217

25
Special weather statement, Mar 26, 2:52 PM EST, 1 hour before
Special Weather Statement
National Weather Service Charleston WV
352 PM EDT SUN MAR 26 2017

WVZ025-026-515-262015-
Northwest Raleigh-Boone-Logan-
352 PM EDT SUN MAR 26 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RALEIGH...NORTH
CENTRAL LOGAN AND CENTRAL BOONE COUNTIES...

At 351 PM EDT, a strong thunderstorm was located near Van, or 10
miles south of Madison, moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Van, Wharton, Whitesville, Sylvester, Blair, Prenter, Sharples and
Jeffrey.

LAT...LON 3781 8180 3796 8186 3812 8159 3793 8147
TIME...MOT...LOC 1951Z 231DEG 27KT 3791 8177

25
Special weather statement, Mar 26, 3:14 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Charleston WV
414 PM EDT SUN MAR 26 2017

WVZ016>019-262045-
Calhoun-Roane-Ritchie-Wirt-
414 PM EDT SUN MAR 26 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CALHOUN...SOUTHWESTERN
RITCHIE...SOUTHEASTERN WIRT AND NORTH CENTRAL ROANE COUNTIES...

At 413 PM EDT, a strong thunderstorm was located near Spencer, moving
northeast at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Grantsville, Reedy, Lucille, Cherry, Creston, Big Springs, Brohard,
Macfarlan, Annamoriah and Munday.

LAT...LON 3882 8141 3893 8149 3913 8118 3893 8101
TIME...MOT...LOC 2013Z 237DEG 31KT 3888 8140

25

The radar

The Charleston,WV radar (KRLX), 48 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fayette

When
March 26, 3:52 PM EST
Where
Fayette County, Gauley Bridge
Measured
0.88 in hail
Reported by
Public
Coordinates
38.170, -81.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2017Every state in 2017This day in weather historyWarnings in West Virginia, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676533.